C. Neutrophilic eccrine hidradenitis
Results of the patient’s punch biopsy demonstrated a leukocytoclastic neutrophilic infiltrate in the deeper dermis, around the appendage structures and the coiled eccrine glands. This infiltrate spilled into the surrounding interstitium. No leukemic or infective cells were seen, and the epidermis and upper dermis were relatively unremarkable. These findings are consistent with neutrophilic eccrine hidradenitis (NEH).
A rare condition with characteristic histopathological findings, NEH has variable clinical features.1,2 Most often, NEH presents in patients undergoing cytotoxic chemotherapy for hematological malignant neoplasms, particularly acute myeloid leukemia.2 Although cytarabine is considered to be the most common causative agent, other cytotoxic medications, including daunorubicin, decitabine, BRAF inhibitors, cetuximab, and imatinib, have been described as causing NEH.1,2 Non-antineoplastic agents described as causative include acetaminophen, adalimumab, azathioprine, and G-CSF, among others.1 Neutrophilic eccrine hidradenitis has been observed in other clinical settings, affecting patients with HIV, solid organ malignant neoplasms, and infections; among pediatric patients, it can occur without a precipitating event.1,3,4